Alert archive / Arizona / Special Weather Statements in 2021

Special Weather Statement, NWS Tucson, AZ

July 28, 2021Santa Cruz County, Arizona

NWS Tucson, AZ issued this special weather statement at Jul 28, 2021, 3:29 PM MST for Santa Cruz County, Arizona. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2021, 3:29 PM MST (22:29 UTC)
Expired
Jul 28, 2021, 4:00 PM MST
In force
31 min
Issued by
NWS Tucson, AZ

County Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 35 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 10.5 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-424 J/kg
Mixed-layer LCL
1855 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

531 
WWUS85 KTWC 282229
SPSTWC

Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Wed Jul 28 2021
 
AZZ507-513-282300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
329 PM MST Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Whetstone, or 14 miles northwest of Sierra Vista, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Whetstone, Huachuca City and Fort Huachuca. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3170 11046 3176 11031 3161 11022 3157 11043
TIME...MOT...LOC 2228Z 340DEG 7KT 3168 11036 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this special weather statement went out at Jul 28, 2:57 PM MST, 32 minutes earlier.

Area forecast discussion, Jul 28, 2:57 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
257 PM MST Wed Jul 28 2021

.SYNOPSIS...Isolated to scattered storms are expected today before a
more active weather period begins Thursday into the weekend. High
temperatures will run near to a few degrees below seasonal normals.

&&

.DISCUSSION...Isolated showers and thunderstorms were developing
across the area this afternoon. This activity will be somewhat
limited today as the air mass was slightly drier and more stable.
This lull will be short-lived as another upper low tracks westward
and starts to impact the region Thursday into at least Saturday.
Uncertainty remained with the track of this feature as it weakens
over northern Mexico on Friday. Remnants of the upper low will lift
northward through parts of AZ around late Friday into Saturday.
Overall, this scenario will not be as rare as last week and weekend,
but with the ground saturated in many areas there will likely be
local impacts again from periods of heavy rain.

&&

.AVIATION...Valid through 30/00Z.
Isolated SHRA/TSRA this afternoon with the best chance for KOLS. A
few TSRA+ with gusty outflow winds to 40kts+ are possible. Brief
MVFR due to CIGS/VIS possible. Convection will slowly diminish after
sunset before ramping up Thursday afternoon again. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER....Isolated to scattered showers and thunderstorms
will be possible each afternoon and evening. Precipitation chances
increase further on Thursday. Gusty, erratic winds and locally heavy
rainfall will accompany any storms that develop. High temperatures
will be near to slightly below normal through Friday, lowering to
below normal levels this weekend. 20-foot winds will generally be
less than 15 mph when not influenced by thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Jul 28, 9:33 AM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
933 AM MST WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     FLASH FLOOD      10 ESE TUCSON           32.13N 110.73W
07/27/2021                   PIMA               AZ   PUBLIC

            12-18 INCHES OF WATER FLOWING OVER OLD
            SPANISH TRAIL FROM THE RINCON CREEK. VIDEO
            OF FLOW OF WATER FROM TWITTER POST.

&&

KJS
Local storm report, Jul 28, 9:42 AM MST, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
942 AM MST WED JUL 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     FLASH FLOOD      13 ESE TUCSON           32.12N 110.69W
07/27/2021                   PIMA               AZ   PUBLIC

            CAMINO LOMA ALTA FLOODED FROM THE RINCON
            CREEK. VIDEO OF FLOW IS FROM TWITTER POST.

&&

KJS
Special weather statement, Jul 28, 3:29 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Tucson AZ
329 PM MST Wed Jul 28 2021

AZZ507-513-282300-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-
329 PM MST Wed Jul 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE AND
NORTHEASTERN SANTA CRUZ COUNTIES UNTIL 400 PM MST...

At 328 PM MST, Doppler radar was tracking a strong thunderstorm over
Whetstone, or 14 miles northwest of Sierra Vista, moving south at 10
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Whetstone, Huachuca City and Fort Huachuca.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3170 11046 3176 11031 3161 11022 3157 11043
TIME...MOT...LOC 2228Z 340DEG 7KT 3168 11036

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 5:10 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Jul 27, 5:47 PM MSTAreal Flood AdvisoryTWCPima3 hr
Jul 28, 4:05 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Jul 28, 4:22 PM MSTFlash Flood Warning Considerable damage threatTWCCochise, Santa Cruz2 hr

Nearby

Special Weather Statements in Arizona, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.